Does Advil have sideaffects?
   

       The Horse Forum > Keeping and Caring for Horses > Horse Health

Does Advil have sideaffects?

This is a discussion on Does Advil have sideaffects? within the Horse Health forums, part of the Keeping and Caring for Horses category
  • Can Ibuprofen be used on horses
  • Horse ibuprofen

 
LinkBack Thread Tools
    07-14-2009, 05:52 PM
  #1
Yearling
Does Advil have sideaffects?

Alright, my pony, Gonzo, wasn't ridden Thursday - Sunday. I rode him yesterday and he was very well behaved. A little stubborn but overall good and we even did our first handless jumping. :) I was the first one to try this on him since we purchased him last year, so considering, it was a big thing!
He didn't go out last night and was pretty achey from our ride, so Megen (my coach) gave him Advil. I got on G today and while I had no stirrups and was trying to do stretches, he bolted. Afterward he was a bit hardmouthed and ignoring my commands a lot, but nothing serious. A little later I asked him to canter, and he took off, going REALLY, REALLY fast, and then swerved and I fell off. This was my fault (the fall), as I was leaning forward, but he was still having issues. I got back on and jumped him, and he was okay.
I got off and another girl, Emily, got on. As soon as she asked him to go to the rail he bolted and started spooking at EVERYTHING. He was so jumpy we had to get her another pony to ride. O.O
Info that might help:
Gonzo is normally spooky, but has been getting over his fears. He was a rescue so you never know. It might just be that he's very comfortable with me and not as much with Emily, but he was jumpy when I rode him, too.
Could this have been the advil? What other things do you think it might've been?
     
Sponsored Links
Advertisement
 
    07-14-2009, 06:26 PM
  #2
Weanling
Why would you give a horse advil? I never heard of that, maybe bute.As far as his spookyness, my horse is the same way he is fine with me, but put someone else on him and he freaks out bolts like something scary just jumped out in front of him.So I would just say he is used to you, What kind of horse is he?
     
    07-14-2009, 06:36 PM
  #3
Yearling
He is a TW, MFT, Moutain Pony mix, and there's definitely more in there. =]

I'm not sure.. I didn't give it to him, and I haven't heard of this either, but my instructor said that she gave it to him. She might've just slipped up her words.. I dunno.
     
    07-15-2009, 11:20 AM
  #4
Yearling
First, your trainer should NEVER dose your horse with any medication without consulting your vet. All NSAID's including ibuprofen come with side effects and these tend to be dose dependant--meaning higher risk the higher the dose given. If she hasn't consulted the vet to get an appropriate dose of anti-inflammatory drug then she could be putting your horse at un-necessary risk (and people are really really bad about giving too much anti-inflammatory med to horses).

Ibuprofen is not generally used in horses. If your trainer feels like your horse needs an anti-inflammatory drug she should stick to the Bute or Banamine or whatever other drug your vet has prescribed for your horse.
     
    07-15-2009, 12:32 PM
  #5
Weanling
I agree with Ryle, I don't let NOBODY give anything to my horses, just me or the vet.
     
    07-15-2009, 12:44 PM
  #6
Green Broke
I would never give a horse a human medication without consulting a vet.

Advil for horses = Bute. I would give that to him next time.
     
    07-16-2009, 06:46 PM
  #7
Weanling
How much did she give him? How would she know a correct dosage for an equine?

I agree, do not give human medication to your horse without first consulting your Vet.
     
    07-16-2009, 07:51 PM
  #8
Foal
Hi, I had knee surgery and I take 12 advil a day. I weigh 138lbs. She would have had to give him ALOT of advil to make any difference, BUT, no one should be giving a horse advil and an instructor should know better. Bute is the answer to horse advil. Maybe she meant bute but used the word advil like in human terms. If he's that spooky, maybe it's the feed he's getting. Are you the only one who feeds him? Could be another reason, or even underlying issues. Good luck with him.
     
    07-17-2009, 01:18 AM
  #9
Foal
NSAIDS (anti-inflammatory medications that includes Advil) are very toxic drugs despite being over the counter. People often pop these like candy and really over-look the dangers - NSAID toxicity is the leading cause of liver failure each year. Kidneys also pay a pretty price. To give Advil to a horse is really irresponsible. You trainer needs to know this.
     
    08-13-2009, 11:27 AM
  #10
Yearling
My trainer owns around 100 horses and is knows what she's doing. She might've been saying because she thought we wouldn't understand if she said bute... IDK.
But do any painkillers horses get have sideaffects like this?
     

Thread Tools



All times are GMT -4. The time now is 03:03 PM.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Friendly URLs by vBSEO 3.6.0